Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 86, NWS Detroit, MI

October 1, 2002Saginaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Oct 1, 2002, 5:18 PM EDT for Saginaw County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2002, 5:18 PM EDT (21:18 UTC)
Expired
Oct 1, 2002, 6:00 PM EDT
In force
42 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Saginaw County, MI

The radar

The Detroit radar (KDTX), 87 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WUUS53 KDTX 012118
SVRDTX
MIC145-012200-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
515 PM EDT TUE OCT 1 2002

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAGINAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 600 PM EDT

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF MARION SPRINGS...OR 16 MILES
  NORTHWEST OF OWOSSO...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NELSON AT 525 PM EDT
  ST. CHARLES AT 530 PM EDT
  FOSTERS AT 550 PM EDT
  BRIDGEPORT AT 555 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4328 8446 4317 8432 4327 8382 4343 8383

SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:29 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Oct 1, 3:29 PM EDT, 1 hour 49 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
329 PM EDT TUE OCT 1 2002

...WET PERIOD ON TAP ACROSS THE CWA THROUGH THE WEEK...

FOR TONIGHT...SCT SHOWERS NOW DEVELOPING ACROSS NORTHERN CWA IN AREA
OF GOOD THETA-E ADVECTION AND DEEPER MOISTURE. A LOOK AT WATER VAPOR
LOOP SHOWS A PLUME OF MOISTURE RIDING FROM THE SUBTROPICAL PACIFIC
INTO THE MIDWEST. NOT SURPRISING THEN THAT MODELS ARE OFFERING SOME
EXTREME /FOR THE SEASON/ MOISTURE PARAMETERS INTO WEDNESDAY. FOR
EXAMPLE K-INDICES RISE TO AROUND 35...WITH PWATS 1.75-2.00 INCHES
/CLIMO IS AROUND 0.80 INCH/ AND 850MB TD 12-14C /CLIMO HERE AROUND
1C/. BOTH ETA AND AVN IN GENERALLY GOOD AGREEMENT IN SPINNING UP A
CONVECTIVE COMPLEX ACROSS WI-IA /KDSM RADAR IN GOOD AGREEMENT WITH
BOTH AVN AND ETA PRECIP FIELDS/ TONIGHT AND RIDING BOUNDARY ACROSS
THE NORTHERN CWA. BEST FORCING AND DEEPER MOISTURE WILL RESIDE
ACROSS NORTHERN COUNTIES. AVN SHOWS COUPLING BETWEEN ONE JET PULLING
ACROSS ONTARIO AND ANOTHER PUSHING INTO MN YIELDING GOOD UPPER
LEVEL DIVERGENCE MAINLY ACROSS NORTHERN LOWER...BUT WITH A SPOKE OF
DIVERGENCE TARGETED INTO NORTHERN LOWER. WILL HAVE NUMEROUS
TSRA/SHRA ACROSS THE NORTH WITH SCT IN SOUTH. CURRENT READINGS
85-88/65-68 YIELD CAPES AROUND 3000 J/KG. WITH THESE CAPE
VALUES...AN ISOLATED SEVERE STORM CANNOT BE RULED OUT UNTIL ABOUT 7
OR 8 PM WITH SUNSET. WITH TEMPERATURES INTO THE 80S...CLOUDS ON THE
INCREASE TONIGHT...AND SLIGHT GRADIENT WILL SKEW TEMPERATURES
ABOVE GUIDANCE.

WEDNESDAY AND WEDNESDAY NIGHT...AS OVERNIGHT MCS PULLS OUT IN THE MORNING
SURFACE BOUNDARY WILL DROP SOUTH IN THE CWA AND PROVIDE FOCUSING
MECHANISM FOR AFTERNOON SCT SHOWERS IN THE SOUTH /WHERE MOISTURE NOT
QUITE AS DEEP AS NORTHERN TWO THIRDS/. IN THE NORTH WILL CARRY
LIKELY POPS AS STRONG FGEN FORCING EVOLVES COURTESY OF 850MB FRONT.
MOISTURE CONTINUES ABUNDANT AS PWATS REMAIN AOA 1.75 INCHES WITH
K-INDICES AOA 35 MUCH OF THE CWA /SLIGHTLY LOWER SOUTH/. BIG
DISCREPANCY ON TEMPERATURES NOTED BETWEEN MAV/MET GUIDANCE. LARGEST
DIFFERENCES OBSERVED FNT WHERE COOLER MAV SPORTS 74 WITH MET/S AT
86. ROUGHLY 7 DEGREE OBSERVED NORTH AND SOUTH WITH MAVS COOLER/METS
WARMER. WITH PLENTY OF CLOUDS AROUND...WILL SIDE CLOSER TO THE
COOLER MAVS.

THURSDAY...FRONT PUSHES INTO CENTRAL OH/IN TAKING BEST FORCING WITH
IT. WILL NEED TO CARRY CHANCE POPS EARLY SOUTH AS FRONT SLIDES OUT
OF THE CWA.

THURSDAY NIGHT...FRONT RETURNS NORTH WITH ETA SLIGHTLY SLOWER
LIFTING WARM FRONT ACROSS THE CWA. FORCING AND MOISTURE WOULD ARGUE
FOR AT LEAST LIKELY POPS CWA-WIDE. GIVEN TIMING CONCERNS WILL CARRY
HIGH CHANCE POPS.

FRIDAY AND FRIDAY NIGHT...REGARDING TRACK OF LILI...AVN AND ETA BOTH
MAINTAIN TWO DISTINCT LOW PRESSURE FEATURES AS LILI TRACKS NORTH
THROUGH LOWER MISSISSIPPI VALLEY FRIDAY AND FRIDAY NIGHT...THEN
SHEARS OUT ACROSS OHIO VALLEY. NORTHERN LOW WILL SCOOT ACROSS WI
THEN INTO ONTARIO FRIDAY NIGHT AS LILI REMNANTS TAKE THE MISSISSIPPI
VALLEY ROUTE. AHEAD OF THESE SYSTEMS...ABUNDANT 850MB TRANSPORT OUT
OF THE GULF WILL TAP LILI MOISTURE BRINGING HEAVY RAINFALL INTO CWA
FOR FRIDAY AFTERNOON AND NIGHT.

EXTENDED...

IN THE MEAN STRONG UPPER LEVEL HIGH PRESSURE WILL BE ANCHORED OVER
THE SOUTHEAST U.S. COAST WITH A BROAD TROUGH CENTERED OVER THE
ROCKIES.

SURFACE COLD FRONT AND REMNANTS OF LILI WILL BE PULLING EAST OF THE
CWA ON SATURDAY. WILL NEED TO MAINTAIN A CHANCE OF RA THROUGH
SATURDAY MORNING GIVEN SOME TIMING DIFFERENCES AMONG THE MODELS.
IMPRESSIVE SHORT WAVE TO MOVE ACROSS THE CWA SUNDAY NIGHT INTO
MONDAY. AMONG THE MODELS ONLY THE MRF DEVELOPS A SURFACE REFLECTION
WITH THIS SHORT WAVE. MOISTURE WITH THE SYSTEM LOOKS TO BE LIMITED
AND FOR NOW WILL HOLD OFF ON PRECIP FOR THIS PERIOD. IN WAKE OF
SHORT WAVE BOTH ETA-XX AND MRF PLUNGE 850 TEMPERATURES BELOW ZERO
ACROSS CWA. MRF ENSEMBLES ARE SUPPORTIVE OF WARMER TEMPERATURES AND
WILL NOT BE OVERLY AGGRESSIVE ON TEMPERATURES FOR MONDAY.

.DTX...NONE.

OKEEFE
Hazardous weather outlook, Oct 1, 11:30 AM EDT, 5 hours 48 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1130 AM EDT TUE OCT 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...
SCATTERED THUNDERSTORMS WILL OCCUR LATE TODAY AND TONIGHT OVER ALL
OF SOUTHEAST MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
WIND GUSTS TO 35 MPH AND HEAVY DOWNPOURS OF RAIN WILL BE THE PRIMARY
HAZARDS.

UNSEASONABLY WARM AND HUMID AIR WILL BE IN PLACE OVER SOUTHEAST
MICHIGAN THIS AFTERNOON WITH SUNSHINE HELPING BOOST TEMPERATURES
INTO THE 80 TO 85 DEGREE RANGE. THE HEAT OF THE DAY WILL LEAD TO
SCATTERED THUNDERSTORMS AFTER 5 PM WITH AN EASTWARD MOVEMENT AT 30
MPH.

THE SCATTERED PATTERN OF THUNDERSTORMS WILL CONTINUE TONIGHT AS A
COLD FRONT MOVES INTO THE AREA FROM NORTHERN LOWER MICHIGAN. THESE
STORMS ARE ALSO EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER ACTIVATION...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

.DAY TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY AND
WEDNESDAY NIGHT AS A LOW PRESSURE SYSTEM MOVES ALONG THE COLD FRONT
IN SOUTHEAST MICHIGAN. AFTER THAT...NO HAZARDOUS WEATHER IS EXPECTED
FROM THURSDAY THROUGH MONDAY.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

SF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 5:50 PM EDTSevere Thunderstorm WarningDTXSanilac40 min
Oct 1, 6:03 PM EDTSpecial Marine WarningDTX87 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.